Nebraska, 2019

Hail in Nebraska, April 17, 2019

April 17, 2019 · NWS GID · 3 events in 3 counties and zones

m. CDT, a small cluster of strong to severe thunderstorms tracked eastward through southeast portions of South Central Nebraska, generally along an axis from Blue Hill-Edgar-Ohiowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On this Wednesday morning, mainly between 8-10 a.m. CDT, a small cluster of strong to severe thunderstorms tracked eastward through southeast portions of South Central Nebraska, generally along an axis from Blue Hill-Edgar-Ohiowa. Along the way, there were a few instances of nickel to ping pong ball size hail, highlighted by a NWS cooperative observer reporting hail up to ping pong ball size covering the ground southwest of Blue Hill. This fairly localized corridor of severe storms represented an abrupt intensification of what had initially been a fairly weak, narrow line of showers/non-severe storms drifting east-northeast from the Norton KS area since around 5 a.m. CDT. Aloft, the main instigator was a low-amplitude shortwave trough kicking northeast through Nebraska, downstream from a larger-scale upper low centered over AZ/NM. At the surface, these storms developed just ahead of a fairly strong cold front punching east across Nebraska. Despite the typically-unfavorable time of day for severe weather, the presence of 500-1000 J/kg most-unstable CAPE and 30-40 knots of deep-layer wind shear proved sufficient.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 17, 5:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 17, 5:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
656 AM CDT Wed Apr 17 2019

.SHORT TERM...(Today and tonight)
Issued at 417 AM CDT Wed Apr 17 2019

Showers and thunderstorms are starting to increase in coverage
early this morning as a weak wave moving off the high plains
approaches the local area. Increased pops for much of the area
this morning in response to this approaching system...especially
across western portions of the area early this morning, and
primarily north of I-80 during the mid to late morning hours.
Latest model data is hinting a bit more shear than was forecast
yesterday, so despite the weak instability, would not be surprised
to see a few strong storms as we go through the morning hours,
although severe hail/wind appears much less likely at this time.

Later today, instability will wane by early afternoon as a weak
cold front traverses the local area, ending thunderstorm chances
and bringing very breezy northwesterly winds. Correspondingly
increased winds this afternoon...with gusts of 35 to 40 mph
expected behind the aforementioned front making for a blustery and
cooler afternoon across the local area.

.LONG TERM...(Thursday through Tuesday)
Issued at 417 AM CDT Wed Apr 17 2019

The upper level low across the desert southwest will track east
across the southern plains to start the extended periods...with
generally dry and seasonable conditions existing into the first
half of the upcoming weekend. There are two exceptions to
mention...however...as a weak wave in northwesterly flow behind
the departing system could generate some light shower activity
Thursday afternoon...although with meager instability...chose not
to even mention the possibility of thunder and do not think it
result in more than a couple of hundredths of an inch of rainfall
accumulation at best. The second item of interest are the low
temperatures behind this passing northerly wave...which could
reach frosty levels Friday morning. While the official forecast
keeps temperatures generally in the mid to upper 30s Friday
morning, some guidance is suggesting it could be 3-7 degrees
cooler than we currently have going, and we will need to monitor
this for potential impacts on sensitive vegetation.

Otherwise...dry weather will persist through Saturday...with a
weak system coming out of the Rockies expected to bring the next
chance for precipitation to the region on Sunday. While there is
discrepancy among the global models on the placement and timing of
this system...still expect at least some showers around during the
day Sunday with the mention of any thunderstorms currently limited
to north central Kansas where the best instability lies.
Thereafter...continued off and on again chances for light precip
through the middle of next week...although this is largely a
result of timing issues among the models as it is likely that much
of the local area will see more dry weather than rain over this
period.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 548 AM CDT Wed Apr 17 2019

Scattered showers and thunderstorms are approaching the terminals
this morning and continue to expect at least a VCTS through the early
morning hours as a weak disturbance to our west crosses the local
area. At the same time, MVFR cigs will linger through the morning
hours and are expected to improve behind a cold front later this
morning. Behind the associated front, expect a shift from lighter
southerly winds to downright breezy northwesterly winds...along
with a gradual decrease in shower activity and cloud cover late in
the day.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Apr 17, 3:30 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
430 AM CDT Wed Apr 17 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
180930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
430 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible across the entire forecast
area this morning, with a strong thunderstorm or two not out of
the question. These stronger storms could contain hail to the
size of nickels along with 50 MPH wind gusts. Later today,
additional small chances for thunderstorms exist primarily along
and southeast of a line extending from Hebron, Nebraska to Natoma,
Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A small chance for thunderstorms returns to the forecast for
portions of north central Kansas Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 17, 4:29 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
529 AM CDT Wed Apr 17 2019

KSZ005-NEZ082-083-171100-
Phillips KS-Harlan NE-Furnas NE-
529 AM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHILLIPS...SOUTHERN
FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 600 AM CDT...

At 527 AM CDT, Doppler radar was tracking strong thunderstorms along
a very narrow line extending from near Wilsonville Nebraska to near
Edmond Kansas. Movement was east-northeast at 25 mph.

Small hail up to around penny size hail will be the main threat with
these storms.

Locations impacted include...
Oxford, Beaver City, Logan, Stamford, Long Island, Prairie View,
Speed and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4026 9960 3959 9938 3957 9949 3957 9963
      4000 9963 4000 10009 4007 10012
TIME...MOT...LOC 1027Z 243DEG 22KT 4008 10004 3959 9981

Pfannkuch
Special weather statement, Apr 17, 5:57 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
657 AM CDT Wed Apr 17 2019

NEZ061-073-074-171230-
Buffalo NE-Phelps NE-Kearney NE-
657 AM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHELPS...NORTHWESTERN
KEARNEY AND SOUTHWESTERN BUFFALO COUNTIES UNTIL 730 AM CDT...

At 656 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elm Creek to near Holdrege. Movement was
northeast at 30 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Kearney, Odessa, Funk and Riverdale.

LAT...LON 4082 9911 4056 9895 4041 9933 4065 9945
TIME...MOT...LOC 1156Z 234DEG 27KT 4066 9939 4045 9932

Pfannkuch
Special weather statement, Apr 17, 6:36 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
736 AM CDT Wed Apr 17 2019

NEZ074-075-084-085-171315-
Franklin NE-Adams NE-Webster NE-Kearney NE-
736 AM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN...NORTHERN
WEBSTER...SOUTHWESTERN ADAMS AND SOUTHEASTERN KEARNEY COUNTIES UNTIL
815 AM CDT...

At 736 AM CDT, Doppler radar was tracking a strong thunderstorm over
Upland, or 28 miles east of Holdrege, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Blue Hill, Campbell, Bladen, Roseland, Holstein, Upland, Norman and
Rosemont.

LAT...LON 4014 9890 4042 9908 4062 9858 4026 9834
TIME...MOT...LOC 1236Z 242DEG 26KT 4030 9888

Billings Wright

The radar

The Grand Island radar (KUEX), 5 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Webster

When
April 17, 7:00 AM CST
Where
Webster County, 3.18 mi WSW of Blue Hill
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.306, -98.502

Nickel to ping pong ball size hail covered the ground.

Hail, Nuckolls

When
April 17, 7:38 AM CST
Where
Nuckolls County, 6.88 mi E of Lawrence
Measured
1.25 in hail
Reported by
Public
Coordinates
40.310, -98.140

Hail, Clay

When
April 17, 7:45 AM CST to 8:03 AM CST
Where
Clay County, 2.97 mi ENE of Deweese to 3 mi E of Edgar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.370, -98.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821161, 817755, 817756.